Arthritis-Symptom.com
From the Consumer Health Information Network
 

Custom Search
 

 

About Us

 
 

Have a question about any type of arthritis let our community help you find the answer

Arthritis Answers

Health News
65 condition specific health  news pages

Webmaster 

 

Psoriatic Arthritis Question
This is really more of a Methotrexate question

Psoriatic Arthritis question ask of rusty on 02/18/08

I have recently been diagnosed with Psoriatic Arthritis. I have had an extensive workup including blood work, MRI’s, X-rays and Dexa Scan. This was discovered by my orthopedic surgeon when my x-rays showed my right knee of a 70 year old and my left knee of a 40 year old (my current age). He then referred me to a rheumatologist who ordered the rest of the workup. I have been on Prednisone for about a month and half. I have also been taking Methotrexate and Folic Acid as well as Ultram and Flexeril. I have been told that the Methotrexate is something I have to take for the rest of my life. However, I am a little concerned about my liver. He told me I would have to have my LFT checked monthly. I have one more week of the Prednisone to take and then the Methotrexate should “kick in”. My question is this: do you know of any other treatment(s) for psoriatic arthritis. I do have a great rheumatologist however, another opinion would be great. I am just worried about my liver and the long term use of taking Methotrexate. Thanks in advance for your help.

 
 

Rusty's Answer

Bet,

Psoriasis can be a very tough type of autoimmune disease to manage. Psoriatic arthritis is as side effect of Psoriasis.

Methotrexate is considered the most effective drugs for treating psoriasis. Being a chemotherapy drug is does not come with out its side effects. Most of these come at higher doses of the drug. Proper management of the drug can reduce these side effects.


Liver function is monitored closely to catch potential liver problems early. It looks like your Rheumatologist is monitoring closely. Here is a quote from the American College of Rheumatology web site about metotrexate and liver side effects.

"Methotrexate has been associated with cirrhosis (scarring) of the liver, but this side effect is rare and more likely to occur in patients who have underlying liver problems or are taking other drugs toxic to the liver."

Most patients never see problems with their liver even when they have been on the drug for decades.

It is easy to focus on the side effects of a drug like this but the other side of the coin is the damage that can happen to your body if the condition is left treated. I know of a young lady who refused to try Methotrexate until she had done significant joint damage to many of her joints.

I know some of these drugs can be scary but when compared to the quality of life issues both now and in the future they are not so scary. If you work well with your doctor and help him or her manage both the symptoms of the disease and the drugs used to treat the disease then you have little to worry about.

Here is a link to the National Psoriasis page on treatment options for your condition. This should give you a good start at understanding some of the treatment options. Take notes if you need to because you and your doctor should work together at developing a treatment plan. If you see something there write it down and ask you doctor about it.
 

 
 
 
 
 
   

This web site is intended for your own informational purposes only. No person or entity associated with this web site purports to be engaging in the practice of medicine through this medium. The information you receive is not intended as a substitute for the advice of a physician or other health care professional. If you have an illness or medical problem, contact your health care provider.

11/14/2010

Link to Arthritis-Symptom.com
And help arthritis suffers find the
information they need